Patient dies after hospital sedative

COURT REPORTER
Last updated 05:00 19/02/2014

Relevant offers

A hospitalised Timaru man was restrained and given a sedative minutes before he suffered a fatal heart attack, an inquest has heard.

Roger Thompson, 68, died on April 21, 2012.

Coroner Richard McElrea held an inquest in Timaru yesterday into Mr Thompson's death.

Mr Thompson was admitted to Timaru Hospital on April 19 with shortness of breath, having suffered a heart attack. His clinical notes show he improved but was still recording an irregular heart rhythm.

At 10.40pm on April 21, he became agitated and refused oxygen therapy and started removing oxygen tubes and tried to hit staff.

He wanted to self-discharge and staff advised against it and said he could go from intensive care to a ward.

He was then restrained by staff and given 5mg of a sedative. After two minutes he became unconscious and went into cardiac arrest. He could not be revived and after 45 minutes was declared dead.

South Canterbury District Health Board chief medical officer Richard Johnson said it was common to become agitated when cardiac arrest was imminent.

Pathologist Dr Martin Sage said Mr Thompson had a major heart attack 20 years earlier and then two months prior. Finally, just two days before his death, he had another heart attack.

He had also been a heavy drinker and the agitation could have been caused by delirium, he said.

"There are three layers to his death, the first layer he had a series of heart attacks and had a much bigger heart than normal.

"Some people will die with excited delirium from a lack of alcohol and it is still not understood in 2014 why. The third issue was he was given a sedative. But given the time it was administered and the time of his cardiac arrest there would not have been enough in his circulation to cause the death."

Mr McElrea reserved his finding.

Ad Feedback

- The Timaru Herald

Special offers

Featured Promotions

Sponsored Content